The Journal of Toxicological Sciences
Online ISSN : 1880-3989
Print ISSN : 0388-1350
ISSN-L : 0388-1350
Letter
Prolonged toxicity after massive olanzapine overdose: two cases with confirmatory laboratory data
George H. TseMaria H. WarnerW. Stephen Waring
Author information
JOURNALS FREE ACCESS

2008 Volume 33 Issue 3 Pages 363-365

Details
Abstract

Olanzapine is a second-generation atypical antipsychotic that is increasingly used in preference to older antipsychotic agents. Limited data is available concerning the toxic effects of olanzapine after deliberate overdose. Two patients presented to our institution after massive olanzapine ingestion, and required prolonged ventilatory support due to the development of coma and respiratory depression. Serum olanzapine concentrations were orders of magnitude higher than those associated with therapeutic doses, and remained elevated for several days after ingestion. Both patients made a full recovery with only supportive care, despite having initial serum drug concentrations > 2500 µg/l. These reports indicate the potential for olanzapine ingestion to cause coma that may persist for several days after overdose.

Information related to the author
© 2008 The Japanese Society of Toxicology
Previous article Next article
feedback
Top